(NaturalNews) It is one of the most popular medications available for people with severe acne. But Roaccutane (isotretinoin), also known as Accutane in the U.S., is being increasingly linked to causing depression, suicidal tendencies, and even sexual identity confusion among people who take it. And this connection has prompted a cohort of doctors and concerned citizens to call for serious action to be taken against the drug, which has been linked to numerous suicides in recent years.
Originally developed by the Switzerland-based pharmaceutical giant Roche as a chemotherapy drug, Roaccutane is commonly prescribed to young people who suffer from overactive sebaceous glands, which are responsible for producing natural oils in the face — too much of these oils leads to acne. But what many people taking this powerful drug do not realize is the fact that Roaccutane can severely alter their moods and personalities as well, sometimes for many years after stopping the treatment.
This is what happened to 24-year-old Jesse Jones, who back in 2011 was found dead at the bottom of a cliff. Based on evidence gathered following the young man’s death, it became clear that Jesse suffered severe mental side effects as a result of taking Roaccutane, side effects that he documented privately as causing him to completely lose interest in women, which was apparently very distressing for him. He also wrote in an email that never got sent to his parents that Roaccutane “changed the way [his] mind and body work[ed].”
You can read Jesse’s tragic story here: http://www.dailymail.co.uk
Many others have suffered similar, fatal side effects as a result of taking Roaccutane. 18-year-old Melissa Martin-Hughes, for instance, reportedly hanged herself back in 2010 after spiraling into severe depression following an intense regimen of Roaccutane (http://www.dailymail.co.uk). And 28-year-old Angela Lee willfully stepped in front of a train after being mentally raped by the side effects of Roaccutane. (http://www.dailymail.co.uk)
“Roaccutane is grossly overused. I’ve seen patients who have been to see a local dermatologist to treat four or five spots and still been offered it,” said Dr. Tony Chu, a dermatologist, to the U.K’s Telegraph about the gross over-prescription of Roaccutane. Dr. Chu is one of many who is outraged about how widely and easily this potent drug is being prescribed, and is now calling for an urgent change. “If you read the guidelines, [Roaccutane] should only be used for people who have severe acne.”
As expected, Roche, the drug’s manufacturer, denies that Roaccutane is linked in any way to causing depression or thoughts of suicide. And yet at the same time, the package insert for Roaccutane explains that the drug can indeed cause these and various other severe side effects in some patients.
Sources for this article include:
Â people have commented on this article.